Ribociclib Plus Letrozole Safety Profile Has Some Surprising Adverse Effects

Ribociclib (Kisqali), a targeted CDK4/6 inhibitor, is gaining traction in the treatment of hormone receptor–positive, human epidermal growth factor receptor (HER) 2–negative advanced breast cancer, and nurses and patients need to be educated about its possible adverse effects (AEs).

Ribociclib (Kisqali), a targeted CDK4/6 inhibitor, is gaining traction in the treatment of hormone receptor—positive, human epidermal growth factor receptor (HER) 2–negative advanced breast cancer, but because it is a relatively new form of treatment, nurses and patients need to be educated about its possible adverse effects (AEs).

“With breast cancer, we are used to the hormonal drugs, but this is a new group of drugs [CDK4/6 inhibitors] with their own unique side effects,” says Michele Britto, RN, NorthShore University Health System. “Patients, I think, have a feeling that if it’s an oral drug, there aren’t as many side effects, or it’s not as bad as chemo, but there are definitely side effects, and we want to train nurses to manage the side effects.”

At the Oncology Nursing Society's 43rd Annual Congress, held May 17-20, in Washington, DC, Britto provided an overview of the safety profile of ribociclib plus letrozole (Femara) from the MONALEESA-2 trial, and explained the monitoring and management of key AEs associated with the regimen’s use.

In the phase III MONALEESA-2 trial, first-line ribociclib plus letrozole demonstrated a manageable safety profile and significantly prolonged progression-free survival compared with placebo (25.3 vs 16.0 months, respectively; P = 9.63×10-8). Since ribociclib is well tolerated, effective management of AEs is critical for treatment success among these patients.

In the trial, 334 patients received 600 mg/d of ribociclib for 3 weeks, with 1 week off, plus 2.5 mg/d of letrozole in a 28-day cycle.

As expected with a CDK4/6 inhibitor, according to the researchers, neutropenia was the most common AE, with 74.3% who experienced any-grade and 59.3% who experienced grade 3/4. Median time to onset of grade ≥3 neutropenia took 29 days, and median time to resolution was 15 days.

Meanwhile, febrile neutropenia occurrences appeared to be rare in the ribociclib group (1.5%).

Grade 3/4 alanine aminotransferase (ALT; 9.3% vs. 5.7%) occurred more frequently in the ribociclib group compared with the placebo group; however, increased aspartate aminotransferase was the same rate (AST; 1.2% and 1.2%). Britto noted that the three week on/1 week off schedule allows for mitigation of this AE.

Discontinuations from treatment-related AEs occurred in 7.5% of patients treated with ribociclib plus letrozole.

Most symptomatic AEs were grade 1/2. Other AEs of interest included a change in cardiac rhythm measured by QT interval prolongation, and liver enzyme elevations.

“QT interval prolongation—this is something I’m passionate about explaining to nurses,” Britto says. “We are very familiar with the nausea, the vomiting, the lower blood count, but these drugs can affect the heart’s electrical system. This is something that we don’t typically think about or look at. Clinical research has been looking at this more and more, and certainly the FDA is looking into this. It’s recommended that you do EKGs at least for the first cycle, make sure there’s no changes, there’s no prolongation in their QT intervals.”

In the ribociclib group, 3.3% of patients and 0.3% in the placebo group had ≥1 postbaseline average QT measurement >480 ms. Of note, QT interval prolongation occurred most often during the first treatment cycle and was reversible with dose modification. Although monitoring of QT levels is not common yet, ribociclib’s package insert does recommend it, Britto said.

It’s also important for nurses to know about the possibility of liver enzyme elevation with the use of ribociclib plus letrozole. When liver enzymes rise, it is often a sign that cancer has worsened. However, in this case, it may be just an AE of the drug.

“Historically, when you see [elevated liver enzymes], you think the treatment is not working, if the blood levels are going up you might think cancer is getting worse. But in this case no, we have seen it, we know it goes back. You can do a dose reduction or dose interruption … it doesn’t necessarily mean the cancer is worse,” she explained. “Just know that they have seen this in patients, it usually happens in the first 2 months.”

Nurses should be monitoring patients with blood tests every 2 weeks in the first 2 4-week cycles, and then at the start of every cycle thereafter.

Other any-grade AEs included nausea (51.1%), infection (50.3%), fatigue (36.5%), diarrhea (35%), alopecia (33.2%), leukopenia (32.9%), vomiting (29%), arthralgia (27.2%), constipation (24.9%), headache (22.2%), and hot flush (20%).

Britto emphasized the need for nurse and patient education about AEs. “There is a 50% chance of infection with ribociclib and 42% with a placebo. People are having infection independent of these medications. Can it make it a little worse? Absolutely. Do we need to monitor or at least educate patients? Absolutely.”

Patients may go to their primary care doctor if they don’t understand what they are experiencing, and if it could be an adverse effect of medication. However, they should be checking in with their oncologist’s office, Britto said.

“You want to talk to your patients, you want to education them, you want to spend time with them, you want to answer questions if they have side effects. You want them to call you so that you can manage the side effects.”

Reference

Britto M. Monitoring and management of adverse events associated with ribociclib combination therapy in patients with hormone receptor—positive, human epidermal growth factor receptor 2–negative advanced breast cancer. Presented at: ONS 43rd Annual Congress; May 17—20, 2018; Washington, DC. Poster IS-4. epo.epostersonline.net/ons2018/node/2375.